Writing a Dream

Posts tagged “Weight gain

Invega and Latuda – Pros and Cons

I’ve been getting a lot of search hits concerning my experience with Invega and Latuda. Here is my experience with both drugs.

Invega (Pros) – Virtually no voices at 6mg a day dosage. Virtually no hallucinations (again, 6mg dosage) Felt very calm at times.

(Cons) – Always hungry, significant weight gain, inability to feel any emotion, lack of reasoning, lack of creativity, somewhat significant tremors and spasms  (curtailed by Diphenhydramine), inability to concentrate.

Latuda (Pros) – Virtually no voices at 40mg a day dosage, minimal hallucinations (same 40mg dose), small weight loss (didn’t feel nearly as hungry as on Invega), Felt somewhat calm.

(Cons) – lack of motivation and creativity, inability to feel emotion, lack of reasoning, some tremors and spasms, inability to concentrate.

 

Essentially, if i were to just sit at home and watch game shows all day, I’d be fine, but who the hell wants that kind of life? I’m a writer so to no be able to write might as well have been a death sentence for me. I wasn’t able to write anything at all while on either of these drugs. Because of my condition and the way the voice I hear in my head had developed within me, I had to relearn how to read. I also had to relearn a few other small things like tying my shoes and washing myself properly. You never realize how dependent you can become to those voices. When I didn’t have them there to guide me, I often felt lost and unsure of what to do. I’d become confused easily and I wasn’t able to do normal everyday things that most people wouldn’t think twice about. (Example: putting up dishes, sorting laundry, turning on the computer)

I’ve since stopped both drugs. Obviously, my doctors would not be happy about this, but life was becoming unbearable while on either of them. I stopped cold turkey and the 5-7 days after discontinuing them was an adventure. I was alright though. I just stayed in my room and kept myself occupied with various things. Yes, the voices and hallucinations did come back, but I am, in a way, making peace with them. The voice has never told me to do anything really insane like kill or harm people. In fact, she often times reminds me to have a bit more concerned for others and their feelings. She’s back to doing what she used to before the drugs. She helps me write and often times calms me down when I start to have panic attacks. I wish I could say she calms me every time, but that’s pretty hard to do. I do still have and use Klonopin when I really need it. It doesn’t take the melancholy away, but it puts me down so that I don’t completely lose it.

I am not saying that if your doctor gives you these drugs that you shouldn’t take them. In fact, I would encourage people in a similar situation to my own to at the very least give them a try. I was on them for several months which is why I feel I can offer some insight to how they work and what they can do for you. Obviously, if a person is prone to violent outbreaks because of their schizophrenia, then I would insist that they continue on either of these drugs if prescribed to them. Thinking back, I should have let my psychiatrist know that I wanted to go off the drugs. I’m sure he would have told me no, but if I don’t want to take them he can’t force them down my throat.

If you are on these drugs and looking to go off, I would still tell your doctor, psychiatrist about it first. I got lucky that I didn’t smash my face through a window. Others may not be so lucky. Just remember that you control your care and not your doctor. They may disagree with some of your decisions, but hopefully you two can reach something together that still addresses your needs as a patient. Me, I couldn’t live while on those drugs. If all i wanted out of life was to get older while watching tv and eating junk food…then sure! It would have worked out beautifully. Life is not worth living unless I am creating something and if that means I have to figure out a way to control my moods while on minimal drugs, then so be it.

Medicine drugs

Medicine drugs (Photo credit: Wikipedia)


Popular Search Terms #6

Here we are again. We have a few changes!

rumbling heart

latuda weight gain

grumbling+heart

what was the most popular search terms in 2012

It appears someone had a Grumbling Heart! Latuda weight gain is sorta new. I’ve mentioned the drug enough to get searches to the site. As far as weight gain, I can only give advice on the first 8-9 days. As most of you know, I stopped my meds voluntarily. I did almost immediately feel less hungry on Latuna. Invega, which Latuda replaced, made me feel hungry ALL the time. Now that I am off both, I eat only when it’s meal time. Even at those times I don’t really feel all that hungry. I generally have been eating smaller meals as well. Hope this continues and I lose all the weight I put on when on the drugs.


Victim of the Drug Reps?

I’ve been on Invega for 4 months now and besides the fact that I’ve gained weight (side effect). It’s been working relatively well. Well, Thursday the doctor decided he didn’t want me on Invega 6mg anymore and stuck me on a drug called Latuda. He said it has a track record just as good as Invega, but doesnt have the side effect of weight gain which would be good for me. Two days in and already I don’t feel the same appetite that I’ve had over the last 4 months. I can eat once in a day and feel just fine. My question is this: Did he really think it was a better drug for me or was it because the drug rep came by and talked him up.

As I was waiting to see him, the drug rep came in with lunch for the entire office. I’ve found that this is standard practice for them, especially when the office is small which mine is. She was young and pretty and looked to be maybe 6 months out of college. What drug was she there to push? Latuda.

I know I should be happy because I got a free 28 day supply of the drug and I also got a card good for 14 more free days of it. If I really do lose the weight I’ve gained, that’s great. I just hope that the doctor really did think this was better for me and didn’t swap me simply to appease a drug rep.